How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Alex Your Own Question
Dr. Alex
Dr. Alex, Dentist
Category: Dental
Satisfied Customers: 1609
Experience:  I am a General Dentist and founder of the American School of Dental Assisting
Type Your Dental Question Here...
Dr. Alex is online now
A new question is answered every 9 seconds

My tongue is itchy and a little painful on the right side an

Customer Question

My tongue is itchy and a little painful on the right side and the underside of my tongue. I keep wanting to stretch the right side of my tongue but when i do it causes a small pain but seems to help a little. Please help! I scratch my tongue but then start to gag for some reason. I'm going nuts! I do not see any sore under my tongue. it just seems to be deep in the back of my mouth on my tongue. PLEASE TELL ME WHAT I SHOULD DOO. I do not smoke and this has been going on for about 4 days now. Today it has gotten a little more irritated and is causing small cuts/sores on the tip of my tongue because i keep wanting to scratch it in my mouth. i can also see two whiteish sores next to each other after i used antseptic oral cleanser again. I am extremely worried. Is it normal to be able to feel where a shot was once put in to my cheek when i was getting a cavites filled? It feel like that needle left a scar type line in my cheek and i can still feel it inside. Please HELP
Submitted: 5 years ago.
Category: Dental
Expert:  Dr. Alex replied 5 years ago.
Great question, let me help you. What you are experiencing is called paresthesia. This means a prickly feeling (pins/needles or itching) in an area. The reason you are feeling it is likely related to the shot that you got in your cheek. This shot is used to hit a nerve that makes your teeth AND tongue go numb. So, when the dentist gave you this shot, it was so he could work on your teeth, but at the same time, there is a side effect to the tongue. The reason you are still feeling the itching is b/c there was likely a bit of nerve damage done during the injection that is still causing the tongue nerve (lingual nerve) to feel funny. This is not uncommon after dental injections, and it normally takes some time for it to go away. Normally the nerves will heal fine after this kind of trauma from the needle, but you have to be patient b/c nerves heal slowly. You can ask your dentist if there is any medication he can prescribe to help you cope. I'm sorry you are experiencing this, but know that it will heal on it's own. If I have explained this well, please accept my answer.
Customer: replied 5 years ago.
I got this injection done years ago...when i was a kid like 10 years ago... I have an itchy tongue that has now developed into soreness.. thats what my question was. my other comment was that i can feel a long line in my cheek but that is at the place of where i recieved a shot 10 years ago..
Expert:  Dr. Alex replied 5 years ago.
I see. Do you have any white coating/development on your tongue?
Customer: replied 5 years ago.
on the sore yes i do now after using the oral cleanser i bought from CVS Pharmacy...itz an OTC cleanser. It truly hurts and Im worried as to y this is happening.
Expert:  Dr. Alex replied 5 years ago.
Sounds like you have a case of oral thrush. This is a fungal overgrowth on your tongue that can be caused by a variety of things, including stress, compromised immune system, dry mouth, and nutritional deficiencies. Thrush expresses itself as a burning/itching feeling and can be accompanied by white patches/areas on the tissue. The best treatment for thrush is an oral spray called Nystatin that your dentist can prescribe. Since it is the weekend, there are some OTC treatments you can start. First, b/c of the bacterial imbalance that leads to thrush, you can eat natural yogurt to re-establish the good bacteria in your mouth. Second, warm salt water rinses can help with discomfort, as can orajel paste you can buy at the pharmacy. Call a dentist on Monday and try to get in for the Nystatin prescription if you haven't gotten better by then, as this is the most effective treatment for thrush. I hope this helps clear things up for you. Please accept my answer so I know my time is valued. If you still have questions feel free to ask. Thank you.
Customer: replied 5 years ago.
I am going to accept bc your time is valued, I just have one last thing im uncertain about can this spread to the gums part of my mouth under my tongue bc it feels like a scar/scab or rought spot on the wall of my gums under my tongue.
Expert:  Dr. Alex replied 5 years ago.
Yes, thrush can spread from the tongue to the gum tissue/cheeks. It is not isolated to just one area.

Related Dental Questions